Hail, Hancock
- When
- April 12, 12:47 PM CST to 12:48 PM CST
- Where
- Hancock County, 2 mi SW of Sutter
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.267, -91.367
Thunderstorms developed in West Central Illinois along a trof of low pressure in a semi-moist atmosphere. Due to the slow movement of the storms, some ponding of water on urban roads occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed in West Central Illinois along a trof of low pressure in a semi-moist atmosphere. Due to the slow movement of the storms, some ponding of water on urban roads occurred. A single storm produced some dime to penny sized hailstones along with copious amounts of pea to half inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 12, 5:10 AM CST, 7 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 610 AM CDT TUE APR 12 2005 .DISCUSSION... AFTER SENDING 12Z TAFS WILL BE REVISITING TEMPS FOR TODAY.. LIKELY LOWERING. LATEST ROUND OF OBS SHOW POOL OF TEMPS IN THE L/M40S IN NORTHEAST IA AND NORTHWEST IL. WITH CLOUDS...STIFF E/NE WINDS AND RAIN...DON/T FIGURE TO SEE MUCH RISE. WILL FOLLOW RUC CLOSELY...AS IT IS CAPTURING CURRENT TEMPS TRENDS WELL. && .PREVIOUS DISCUSSION... .SYNOPSIS... WATER VAPOR IMAGERY SHOWS NEAR VERTICALLY STACKED UPPER LOW OVER EASTERN KS MOVING SLOWLY EASTWARD. BAND OF MODERATE TO HEAVY RAIN ROTATING E/NE ALONG WITH MOIST LOW/MID LEVEL MOISTURE INFLUX. RADARS SHOW INTERESTING LINEAR FEATURE (PERHAPS H85 BOUNDARY?) WHICH HAS BEEN MOVING NORTHEAST FROM SOUTHERN IA AND EXTENDS ALONG A LINE FROM CID TO MUT TO MQB AT 08Z ENHANCING RAINFALL RATES. && .SHORT TERM (TODAY AND TONIGHT)... UPPER LOW IS EXPECTED TO PASS JUST SOUTH OF IA THIS EVE. MOD/HVY RAIN BAND WILL CONTINUE TO ROTATE E/NE FOR A WHILE THIS MORNING...THEN STALL AND EVENTUALLY SAG BACK SOUTH AS WINDS TURN E/NE WITH SFC HIGH OVER GREAT LAKES AND DRIER AIR ADVECTING IN...AIDING IN SHOVING RAIN BACK SOUTH. THIS WILL LIKELY RESULT IN A BREAK IN THE RAIN FOR A WHILE TODAY IN THE SOUTH. CAN/T EVEN RULE OUT SOME BREAKS IN THE CLOUDS SOUTH. COULD SEE SOME STORMS IN THE FAR SOUTH THIS AFTN WITH ANY HEATING AS THIS AREA WILL BE ON EDGE OF COLD MID LEVEL TEMPS AND STEEPER MID LEVEL LAPSE RATES GIVEN PROXIMITY OF UPPER LOW. POTENTIAL FOR HAIL WITH WBZ/S AROUND 7000 FT. WITH CLOUDS/RAIN AND STIFF E WINDS BECOMING NE EXPECT LITTLE RISE IN TEMPS...IN FACT LIKELY TO SEE STEADY TO SLOWLY FALLING TEMPS. DRIER AIR ADVECTING IN ON NE WINDS WILL BRING RAPID END TO RAIN FROM NORTH TO SOUTH THIS EVE...WITH CLEARING NOT FAR BEHIND. CURRENT FCST MINS LOOK GOOD (NEAR LOW END OF GUIDANCE)...AND MADE JUST MINOR TWEAKS. ..MM.. && .LONG TERM...(WEDNESDAY THROUGH MONDAY)...MAIN CHALLENGE IS TEMPERATURES THROUGHOUT. UPPER LEVEL OMEGA BLOCK DEVELOPS THU AND FRI WITH FORECAST AREA UNDER RIDGING AT SURFACE AND ALOFT. OVER WEEKEND...UPPER RIDGE FLATTENS WITH SHORTWAVE PASSING TO NORTH PUSHING WEAK COLD FRONT THROUGH REGION FOR NEXT RAIN CHANCES. ON WEDNESDAY...SURFACE AND UPPER LOW DRIFT SOUTHEAST INTO KY AND TN. THIS RESULTS IN BUILDING LOW LEVEL NORTHEAST FLOW OF DRY AIR OVERTAKING FORECAST AREA AS H5 HIGH OVER ONTARIO STRENGTHENS AND SPREADS SOUTHWEST. MUCH COOLER AND DRIER AIRMASS CURRENTLY OVER MI WILL BE PULLED INTO FORECAST AREA AND MODIFY SOME AS IT MOVES OVER WET GROUND. H8 TEMPERATURES FORECAST TO RANGE FROM 2 TO 4 DEG C AND DEEP MIXING SUPPORT GUIDANCE HIGHS ONLY IN UPPER 50S TO LOWER 60S WITH CLEAR SKIES OVER ENTIRE AREA BY AFTERNOON. SURFACE RIDGE EXTENDING SW OUT OF CANADA TO DOMINATE WED NIGHT THROUGH FRIDAY WITH MOSTLY CLEAR SKIES. OVERNIGHT LOWS MAY TOUCH FREEZING IN NORTH AND NORTHEAST WHERE DEWPOINTS LOWEST THU MORNING...OTHERWISE STAYED WITH WIDESPREAD MID TO UPPER 30S. DAYTIME TEMPERATURES TO SLOWLY MODERATE THROUGH FRIDAY AND GUIDANCE VALUES IN 60S LOOKED GOOD. OVER WEEKEND...LATEST UKMET AND GFS TRENDED FASTER WITH THE SURFACE FROPA NOW LOOKING LIKE SATURDAY AFTERNOON OR EVENING AND FOCUSED LOW CHANCE POPS FOR TSRA THERE AND KEPT SLIGHT CHANCES FOR SUNDAY AS GFS HINTS AT A STALLED EAST TO WEST FRONT LIFTING BACK NORTH ACROSS AREA. NO SIGNIFICANT CHANGES TO TEMPERATURES...KEEPING HIGHS IN 60S AND LOWS IN 40S. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MM/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 537 AM CDT TUE APR 12 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131038- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 537 AM CDT TUE APR 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY OVER FAR SOUTHEAST IOWA... NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. AT THIS TIME...THE SEVERE WEATHER POTENTIAL IS LOW DUE TO CLOUD COVER LIMITING INSTABILITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...BUT IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER. STAY TUNED TO LATER FORECASTS AND OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.
The Quad Cities radar (KDVN), 163 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445611.